Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 31, NWS Wichita, KS

August 10, 2008Elk County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 10, 2008, 5:21 AM CDT for Elk County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2008, 5:21 AM CDT (10:21 UTC)
Expired
Aug 10, 2008, 10:00 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Elk County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:25 AM CDTFLASH FLOOD5 W Elk Falls, KSLAW ENFORCEMENT REPORTS WATER OVER HIGHWAY 160 AT MILE MARKER 382 AND 384 AND ALSO AT THE INTERSECTION OF ROAD 18.
Aug 10, 6:50 AM CDTFLASH FLOOD5 W Elk Falls, KSLAW ENFORCEMENT REPORTS ABOUT 6 TO 8 INCHES OF WATER OVER HIGHWAY 160 NEAR MILE MARKER 384.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1744 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 101021
FFWICT
KSC049-101515-
/O.NEW.KICT.FF.W.0031.080810T1021Z-080810T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
521 AM CDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1015 AM CDT.

* AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

DOPPLER RADAR ESTIMATED BETWEEN 4 AND 5 INCHES OF RAIN HAS FALLEN 
ACROSS THE COUNTY...ESPECIALLY OVER THE EASTERN SECTIONS. AN 
ADDITIONAL 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED COUNTY WIDE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ELK FALLS...GRENOLA...HOWARD...LONGTON...MOLINE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3730 9652 3760 9651 3760 9596 3732 9596
      3730 9596

$$

LAWSON
2 follow-up statements
000 
WGUS73 KICT 101157
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
657 AM CDT SUN AUG 10 2008

KSC049-101515-
/O.CON.KICT.FF.W.0031.000000T0000Z-080810T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELK KS-
657 AM CDT SUN AUG 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR ELK
COUNTY...

AT 647 AM CDT...LAW ENFORCEMENT REPORTED AROUND 6 TO 8 INCHES OF 
WATER OVER HIGHWAY 160 NEAR MILE MARKER 384. WHILE THE MAJORITY OF 
THE HEAVY RAIN HAS PUSHED SOUTH...RADAR ESTIMATES THAT AROUND 5 
INCHES OF RAIN HAS FALLEN OVER SOUTHEAST PORTIONS OF ELK COUNTY OVER 
THE LAST SEVERAL HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3730 9652 3760 9651 3760 9596 3732 9596
      3730 9596

$$

LAWSON
000 
WGUS73 KICT 101500
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1000 AM CDT SUN AUG 10 2008

KSC049-101507-
/O.CAN.KICT.FF.W.0031.000000T0000Z-080810T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELK KS-
1000 AM CDT SUN AUG 10 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ELK COUNTY...

THE IMMINENT THREAT TO LIFE AND PROPERTY HAS ENDED...HOWEVER 
...MINOR FLOODING WILL CONTINUE THROUGH THE MORNING ACROSS THE AREA. 
THEREFORE AN AREAL FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM.

LAT...LON 3730 9652 3760 9651 3760 9596 3732 9596
      3730 9596

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:10 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 10, 3:10 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 AM CDT SUN AUG 10 2008

.DISCUSSION...

MAIN FORECAST CONCERN IS TIMING THE ENDING OF HEAVY RAIN IN
SOUTHEASTERN KANSAS IN THE NEAR TERM.

TODAY-MONDAY:
ONGOING CONVECTION ACROSS SOUTH CENTRAL/SERN KS OCCURRING WITHIN
NW-SE ORIENTED 850 CONVERGENCE ZONE THAT THE MODELS PROGGED FAIRLY
WELL ON LAST NIGHTS RUNS. 35KT SWRLY LOW-LEVEL JET IS FOCUSING
MOISTURE TRANSPORT INTO THIS CONVERGENCE ZONE. STILL GETTING 1 TO
1.5 INCH/HOUR RAINFALL RATES WITH THIS CONVECTION IN SERN KS/FLINT
HILLS ALONG WITH REPORTS OF FLOODING. SHORT RANGE WRF/GFS PROG THE
LOW-LEVEL JET TO VEER IN THE 12Z-15Z TIME FRAME WHICH SHOULD ALLOW
THE HEAVIEST RAINS TO MOVE SEWD OUT OF SERN KS. WILL NIX THE FLOOD
WATCH FOR A FEW COUNTIES IN THE NWRN PART OF THE WATCH WHERE
CONVECTION IS ON THE WANE...BUT EXTEND IT TIL 16Z IN THE FAR SERN
COUNTIES. POPS WILL BE REDUCED TO SLIGHT CHANCE THIS PM IN THE SERN
COUNTIES (NIL ELSEWHERE) BEHIND THE DEPARTING SHORTWAVE. WILL KEEP A
15-20% POP IN THE SOUTHERN COUNTIES NEAR THE OK BORDER TONIGHT
CLOSER TO THE 850 FRONTAL ZONE. ANOTHER PIECE OF ENERGY SWEEPS
ACROSS THE NRN PLAINS MON-MON NIGHT WITH OUR FORECAST AREA PERHAPS
TOO FAR SOUTH TO GET MUCH LIFT EFFECT. WILL MAINTAIN JUST A SLIGHT
CHANCE POP ACROSS THE AREA. EASTERLY COMPONENT TO WINDS AND
SATURATED SOIL IN MUCH OF AREA WILL HELP KEEP HIGHS BELOW NORMAL
BOTH DAYS ALTHOUGH MORE IN WAY OF SUN EXPECTED MON WILL YIELD SLIGHT
MODIFICATION OF AIRMASS. FORECAST CONFIDENCE: HIGH.

TUESDAY-SATURDAY:
ECMWF AND GFS IN FAIR AGREEMENT ON THE UPPER PATTERN SHOWING NWRLY
FLOW ALOFT TUES-THURS. BOTH MODELS SHOW THE UPPER LOW OVER S-CNTRL
CANADA DEVELOPING SEWD TOWARD FRI/SAT WHICH WILL SEND A COLD FRONT
DOWN INTO KS. THIS SYSTEM WILL BRING OUR NEXT DECENT CHANCE OF
T-STORMS TOWARD THE END OF THE WEEK. TEMPERATURES SHOULD MODIFY TO
CLOSER TO NORMAL TUES-THURS AHEAD OF THE FRONT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79  64  82  65 /  20  10  20  20
HUTCHINSON      79  63  83  65 /  20  10  20  20
NEWTON          79  62  82  65 /  20  10  20  20
ELDORADO        79  61  82  63 /  30  10  20  20
WINFIELD-KWLD   79  63  83  65 /  30  20  20  20
RUSSELL         80  61  83  64 /  10  10  20  10
GREAT BEND      80  61  83  65 /  10  10  20  10
SALINA          79  64  83  65 /  10  10  20  20
MCPHERSON       78  63  83  65 /  20  10  20  20
COFFEYVILLE     79  63  82  64 /  70  20  20  20
CHANUTE         80  62  82  62 /  50  10  20  20
IOLA            79  62  81  62 /  40  10  20  20
PARSONS-KPPF    79  63  82  63 /  60  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR KSZ070>072-
094>096-098>100.

&&
Hazardous weather outlook, Aug 10, 4:23 AM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 AM CDT SUN AUG 10 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 AM CDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG ARE POSSIBLE EARLY THIS MORNING ALONG AND WEST OF
HIGHWAY 14 IN CENTRAL KANSAS. VISIBILITIES MAY BE REDUCED TO 1
MILE AT TIMES.

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE TO AFFECT
SOUTHEASTERN KANSAS THIS MORNING. PLEASE REFER TO THE FLASH FLOOD
WATCH AND FLOOD WARNINGS FOR DETAILS. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS TONIGHT IN SOUTHERN KANSAS NEAR THE OKLAHOMA BORDER.
THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT
ACROSS THE ENTIRE AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR
SEVERE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT
THROUGH SATURDAY ACROSS THE ENTIRE AREA. THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Local storm report, Aug 10, 1:36 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
136 AM CDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     FLASH FLOOD      5 S CLIMAX              37.65N 96.22W
08/10/2008                   GREENWOOD          KS   LAW ENFORCEMENT

            WATER OVER HIGHWAY 99 NEAR MILE MARKER 49. ALSO NUMEROUS
            FLOOD PRONE ROADS UNDER WATER ACROSS THE COUNTY.

&&

RBL
Local storm report, Aug 10, 2:34 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
234 AM CDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     FLOOD            ELK CITY                37.29N 95.91W
08/10/2008                   MONTGOMERY         KS   LAW ENFORCEMENT

            WATER REPORTED OVER COUNTY ROADS NEAR ELK CITY.

&&

RBL
Local storm report, Aug 10, 2:45 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 AM CDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLOOD            HOWARD                  37.47N 96.26W
08/10/2008                   ELK                KS   LAW ENFORCEMENT

            WATER OVER NUMEROUS RODAS IN THE TOWN OF HOWARD.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:34 PM CDTAreal Flood WarningICTSedgwick2 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTAllen7 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTAllen, Neosho7 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTNeosho7 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTLabette, Neosho7 hr
Aug 9, 9:12 PM CDTFlash Flood WarningICTGreenwood6 hr
Aug 9, 9:20 PM CDTRiver Flood WarningICTWilson11 hr
Aug 9, 9:21 PM CDTRiver Flood WarningICTWilson26 hr
Aug 10, 12:34 AM CDTAreal Flood WarningICTElk, Labette, Montgomery, Wilson20 hr
Aug 10, 2:40 AM CDTAreal Flood WarningICTChautauqua9 hr
Aug 10, 3:12 AM CDTAreal Flood WarningICTGreenwood7 hr
Aug 10, 3:19 AM CDTFlash Flood WarningICTMontgomery4 hr
Aug 10, 8:38 AM CDTRiver Flood WarningICTChase, Lyon6 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.